Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Extension of bilinear forms on Banach spaces

Authors: Jesús M. F. Castillo, Ricardo García and Jesús A. Jaramillo
Journal: Proc. Amer. Math. Soc. 129 (2001), 3647-3656
MSC (2000): Primary 46B20, 46B28
Published electronically: June 6, 2001
MathSciNet review: 1860499
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the extension of bilinear and multilinear forms from a given subspace of a Banach space to the whole space. Precisely, an isomorphic embedding $j: E \to X$ is said to be (linearly) $N$-exact if $N$-linear forms on $E$ can be (linear and continuously) extended to $X$through $j$. We present some necessary and sufficient conditions for $j$to be $2$-exact, as well as several examples of 2-exact embeddings. We answer a problem of Zalduendo: in a cotype 2 space bilinear extendable and integral forms coincide.

References [Enhancements On Off] (What's this?)

  • [1] R. Aron and P. Berner, A Hahn-Banach extension theorem for analytic mapping, Bull. Soc. Math. France 106 (1978), 3-24. MR 80e:46029
  • [2] F. Blasco, Complementation in spaces of symmetric tensor products and polynomials, Studia Math. 123 (1997), 165-173. MR 98d:46043
  • [3] J. Bourgain, New classes of ${\mathcal L}_p$-spaces, Lecture Notes in Mathematics 889, Springer, Berlin and New York, 1991. MR 83j:46028
  • [4] F. Cabello Sánchez, J.M.F. Castillo and R. García, Polynomials on dual isomorphic spaces, Ark. Mat. 38 (2000), 37-44. CMP 2000:11
  • [5] F. Cabello Sánchez, R. García and I. Villanueva, Extension of multilinear operators on Banach spaces, Extracta Math. 15 (2000), 291-334.
  • [6] D. Carando, Extendible polynomials on Banach spaces, J. Math. Anal. and Appl. 233 (1999), 359-372. MR 2000d:46057
  • [7] D. Carando and I. Zalduendo, A Hahn-Banach theorem for integral polynomials, Proc. Amer. Math. Soc. 127 (1999), 241-250. MR 99b:46067
  • [8] J.M.F. Castillo and M. Gonzáles, Three-space problems in Banach space theory, Lecture Notes in Mathematics 1667, Springer 1997. MR 99a:46034
  • [9] A. Defant and K. Floret, Tensor norms and Operator ideals, North-Holland Math. Stud., 176, 1993. MR 94e:46130
  • [10] S. Dineen, Complex Analysis in Locally Convex Spaces, North-Holland Math. Stud., 57, 1981. MR 84b:46050
  • [11] S. Dineen, Complex Analysis on Infinite Dimensional Spaces, Springer Monographs in Math., Springer, 1999. CMP 99:17
  • [12] J. Diestel, H. Jarchow and A. Tonge, Absolutely summing operators, Cambridge Tracts in Mathematics 43, Cambridge Univ. Press. 1995. MR 96i:46001
  • [13] P. Galindo, D. García, M. Maestre and J. Mujica, Extension of multilinear mappings on Banach spaces, Studia Math. 108 (1994), 55-76. MR 95f:46072
  • [14] E. Hilton and K. Stammbach, A course in homological algebra, Graduate Texts in Mathematics 4, Springer-Verlag. MR 97k:18001
  • [15] H. Jarchow, On Hilbert-Schmidt spaces, Rendiconti Circolo Mat. di Palermo (Suppl.) II (1982), 153-160. MR 84d:46017
  • [16] N. Kalton, Locally complemented subspaces and ${\mathcal L}_p$-spaces for $0<p<1$, Math. Nachr. 115 (1984), 71-97. MR 86h:46006
  • [17] N. Kalton and N.T. Peck, Twisted sums of sequence spaces and the three-space problem, Trans. Amer. Math. Soc. 255 (1979), 1-30. MR 82g:46021
  • [18] P. Kirwan and R. Ryan, Extendibility of homogeneous polynomials on Banach spaces, Proc. Amer. Math. Soc. 126 (1998), 1023-1029. MR 98f:46042
  • [19] J. Lindenstrauss, On a certain subspace of $l_1$, Bull. Polish Acad. Sci. 12 (1964), 539-542. MR 30:5153
  • [20] J. Lindenstrauss and L. Tzafriri, Classical Banach Spaces I, Sequence spaces, Springer, 1977. MR 58:17766
  • [21] G. Pisier, Counterexamples to a conjecture of Grothendieck, Acta Mat. (1983), 181-208. MR 85m:46017
  • [22] R. Ryan, Dunford-Pettis properties, Bull. Polish Acad. Sci. 27 (1979), 373-379. MR 80m:46018
  • [23] I. Zalduendo, Extending polynomials - a survey, Pub. Dept. Anál. Mat. Univ. Complutense Madrid, 41.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46B20, 46B28

Retrieve articles in all journals with MSC (2000): 46B20, 46B28

Additional Information

Jesús M. F. Castillo
Affiliation: Departamento de Matemáticas, Universidad de Extremadura, Avenida de Elvas, 06071-Badajoz, Spain

Ricardo García
Affiliation: Departamento de Matemáticas, Universidad de Extremadura, Avenida de Elvas, 06071-Badajoz, Spain

Jesús A. Jaramillo
Affiliation: Departamento de Análisis Matemático, Facultad de Matemáticas, Universidad Complutense de Madrid, Madrid, Spain

Received by editor(s): April 28, 2000
Published electronically: June 6, 2001
Additional Notes: The research of the first and second authors was supported in part by DGICYT project PB97-0377. The research of the third author was supported by DGICYT project PB96-0607.
Communicated by: Dale Alspach
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society